Alert archive / Wisconsin / Tornado Warnings in 2022
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 2, 2022, 9:31 PM CDT for Burnett County, Washburn County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 9:31 PM CDT (02:31 UTC)
- Expired
- Aug 2, 2022, 10:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Burnett County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5443 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 30.8
The text
As transmitted.
715
WFUS53 KDLH 030231
TORDLH
WIC013-129-030300-
/O.NEW.KDLH.TO.W.0007.220803T0231Z-220803T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
931 PM CDT Tue Aug 2 2022
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southwestern Washburn County in northwestern Wisconsin...
Southeastern Burnett County in northwestern Wisconsin...
* Until 1000 PM CDT.
* At 931 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Siren, or 21 miles west of Spooner, moving
southeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hertel around 940 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Shell Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4573 9216 4573 9246 4585 9237 4574 9170
4564 9176 4564 9215
TIME...MOT...LOC 0231Z 292DEG 39KT 4578 9233
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wolfe1 follow-up statement
436
WWUS53 KDLH 030248
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
948 PM CDT Tue Aug 2 2022
WIC013-129-030300-
/O.CON.KDLH.TO.W.0007.000000T0000Z-220803T0300Z/
Washburn WI-Burnett WI-
948 PM CDT Tue Aug 2 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN WASHBURN AND SOUTHEASTERN BURNETT COUNTIES...
At 948 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hertel, or 16 miles southwest of Spooner, moving
southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Washburn and southeastern Burnett Counties, including
the following locations... Big Sand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4575 9244 4577 9231 4583 9223 4581 9215
4581 9213 4570 9179 4564 9186 4564 9215
4573 9216 4573 9246
TIME...MOT...LOC 0248Z 306DEG 31KT 4572 9220
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
WolfeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 2, 6:44 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 2, 6:44 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Duluth MN 644 PM CDT Tue Aug 2 2022 .DISCUSSION...(This evening through Monday) Issued at 349 PM CDT Tue Aug 2 2022 Summary: Isolated to scattered storms are expected this afternoon into tonight. A few strong to severe storms will be possible. Quiet weather is expected Wednesday and Thursday, with warmer weather and more rain and thunderstorm chances returning Friday and into this weekend. A very conditional convective setup from this morning with strong warm air advection, plenty of instability and shear, but also low-level capping due to the warm air advection has resulted in scattered thunderstorms developing along the elevated CAPE gradient and warm front. Being elevated storms, ground truth has revealed mainly large hail and heavy rain as the primary hazards. No severe wind gusts have been observed thus far. There is a bit of potential for a few storms to become surface-based, especially in the tip of the Arrowhead, where cloud cover has been minimal today. South and west of the convection that has set up from Koochiching county southeast into Iron/Price counties, the air is unstable but capped near the surface, so while the chances for severe weather through the evening are non-zero, better chances will be further northeast. In addition, better synoptic forcing will align as several shortwaves pass through northern Minnesota, bringing the best threat for large hail and damaging winds through the evening to that area. Storm chances will continue through this evening, with a cold front passing through early Wednesday morning to wash away the thunderstorm threat and bring drier weather Wednesday through Thursday. A breezy Thursday is expected as winds become northwesterly behind the cold front with gusts from around 20 to 30 mph likely for much of the region. Some lingering low-level stratus and possibly some light rain showers may be possible, especially along the International Border, as an upper level trough passes through. Sunshine is expected further south, especially northwest Wisconsin, for most of Wednesday. Another quiet weather day is expected Thursday with temperatures warming up slightly as warm air advection develops behind a departing surface high. Going into Friday, much warmer air will move into the region. Highs in the 80s and 90s are likely, and rain and thunderstorm chances will increase going into Friday night. There are early indications that a cold-frontal boundary may become quasi- stationary for a time Friday night, so there is some possibility of heavy rain or flooding. Some stronger thunderstorms also can't be ruled out. Rain chances will continue through the weekend with several upper level waves passing through. Quieter and seasonable weather is possible early next week as models suggest surface high pressure may develop. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Aug 2 2022 VFR, but there is a lingering threat for thunderstorms to develop, but this is very conditional. If they do pop, they will likely unzip quickly into a potentially dangerous line of storms. So low confidence at the moment in this occurring that I left it out of this TAF package. In the meantime, showers will slowly trickle in from the west as a low pressure approaches. LLWS will be present for a few hours this evening as a LLJ crosses. Surface winds will make a large turn from the easterly sided of the compass veering to northwesterly by the end of the TAF period. && .MARINE... Issued at 349 PM CDT Tue Aug 2 2022 Winds will switch from northeasterly to southwesterly late tonight as a cold front passes through. Showers and thunderstorms will be possible through tonight, and some may be strong to severe with large hail, gusty and erratic winds, heavy rain, and cloud-to- water lightning possible. Breezy northwesterly winds are expected to develop during the day Wednesday, and there is some potential for some wind gusts to reach 20 to 25 knots during the afternoon, especially along the North Shore. At this time, it appears that stronger gusts will be limited to near the immediate shoreline and may last for just a few hours mid-day to early afternoon. Confidence is not high enough to issue any Small Craft Advisories at this time, but they may be needed. Wave heights will also increase to around 3 feet, especially in the outer Apostle Islands, during the afternoon. Wave heights may approach 4 feet, and these conditions may become hazardous for small craft. Winds will become light and variable Wednesday night into Thursday as high pressure moves into the region. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 76 55 79 / 30 10 0 0 INL 62 71 49 79 / 20 10 0 0 BRD 70 77 55 83 / 30 0 0 0 HYR 69 82 52 80 / 30 20 0 0 ASX 68 82 54 80 / 40 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JDS AVIATION...Wolfe MARINE...JDS
Hazardous weather outlook, Aug 2, 4:09 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 409 PM CDT Tue Aug 2 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 409 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered strong to severe thunderstorms are expected over parts of northeast Minnesota into northwest Wisconsin this afternoon and evening. Large hail up to 2 inches in diameter and gusty winds up to 70 mph will be possible. Heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger Wednesday morning over parts of northern Wisconsin. A few thunderstorms are possible over portions of the Northland late Friday into Saturday. The threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-032115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 409 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are expected this afternoon and tonight. Some of the storms could be severe producing large hail and winds in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms may linger Wednesday morning. Breezy northwest winds will develop Wednesday. Occasional wind gusts from 20 to 25 knots may create conditions hazardous for small craft along the North Shore. Small Craft Advisories may be needed. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 2, 4:07 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
407 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 N MAKINEN 47.42N 92.35W
08/02/2022 M1.25 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE.
&&
KLLLocal storm report, Aug 2, 4:27 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 14 ESE BIGFORK 47.67N 93.39W
08/02/2022 M1.25 INCH ITASCA MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE.
&&
KLLLocal storm report, Aug 2, 9:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
909 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 5 SW WEBB LAKE 45.94N 92.19W
08/02/2022 M1.50 INCH BURNETT WI PUBLIC
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:05 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 40 min |
| Aug 2, 8:16 PM CDT | Tornado Warning | DLH | Burnett | 29 min |
| Aug 2, 8:33 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Sawyer | 42 min |
| Aug 2, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 75 min |
| Aug 2, 9:32 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 43 min |
| Aug 2, 9:47 PM CDT | Flash Flood Warning | DLH | Burnett, Sawyer, Washburn | 3 hr |
| Aug 2, 9:57 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 48 min |
| Aug 2, 10:11 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 49 min |
| Aug 2, 11:19 PM CDT | Special Weather Statement | DLH | Washburn | 26 min |
| Aug 3, 1:49 AM CDT | Special Weather Statement | DLH | Taylor | 26 min |
| Aug 3, 2:15 AM CDT | Severe Thunderstorm Warning | DLH | Price | 43 min |
| Aug 3, 2:19 AM CDT | Special Weather Statement | DLH | Washburn | 26 min |
| Aug 3, 2:25 AM CDT | Special Weather Statement | DLH | Washburn | 35 min |
| Aug 3, 2:37 AM CDT | Special Weather Statement | DLH | Washburn | 23 min |
| Aug 3, 2:50 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer, Washburn | 40 min |
| Aug 3, 3:25 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 33 min |
| Aug 3, 3:46 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 12 min |
Nearby
Tornado Warnings in Wisconsin, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.